Diabetes

Question
Posted by: Sean Redmond | 2012/04/11

Q.

High Blood Sugar

I am 58 old male. I gave up smoking 18 month ago. I had been having breathing problems and was taking 5mg Prednisone x3 a day, I took Prednisone for almost a year. I now have high sugar levels, between 13/16, I have gone as high as 25.7. My Doctor says I have diabetes. I drink a lot of tea with 21/2 tspoons sugar. (6-10cups daily).Did Prednisone do this to me?

Expert's Reply

A.

Diabetes expert

Dear Sean
Prednisone is known to increase sugar levels, and is one of the side-effects we look out for. Certainly if you are at high risk of diabetes, then it is likely to bring it on sooner, but can also increase the sugar levels if you are not at high risk. The question is whether the prednisone caused your diabetes or just brought it on sooner, and at this stage the only way of deciding that is too stop the prednisone and seeing whether your sugar levels return to normal or not. If you are unable to stop the prednisone as this will cause your lungs to worsen, then it makes no difference as you now have diabetes and need to control the levels with lifestyle changes and most likely medication.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

2
user comments

C.

Posted by: Wahab | 2012/05/27

Yes Laura there are some things you sulohd know as a diabetic and big problems can come up unexpected if you don''t know them. But when you know them it''s really simple.

Reply to Wahab
Posted by: Diabetes Expert | 2012/04/16

Dear Sean
Prednisone is known to increase sugar levels, and is one of the side-effects we look out for. Certainly if you are at high risk of diabetes, then it is likely to bring it on sooner, but can also increase the sugar levels if you are not at high risk. The question is whether the prednisone caused your diabetes or just brought it on sooner, and at this stage the only way of deciding that is too stop the prednisone and seeing whether your sugar levels return to normal or not. If you are unable to stop the prednisone as this will cause your lungs to worsen, then it makes no difference as you now have diabetes and need to control the levels with lifestyle changes and most likely medication.

Reply to Diabetes Expert

Want to comment?

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.